Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 20, NWS Mobile, AL

December 27, 2024Wayne County, Mississippi

NWS Mobile, AL issued this tornado warning at Dec 27, 2024, 3:01 PM CST for Wayne County, Mississippi. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 27, 2024, 3:01 PM CST (21:01 UTC)
Expired
Dec 27, 2024, 3:45 PM CST
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Wayne County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 127 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 3:04 PM CSTTORNADO3 Nw Strengthford, MSThe tornado began near the Jones/Wayne County line and moved to the northeast with sporadic tree damage along Strengthford Myrick Road and Maxcey Drive. The tornado began to intensify as it approached a farm on Sellers Cooley Drive. Several metal farm building
Dec 27, 3:35 PM CSTTORNADO1 Ssw Hiwannee, MSCorrects previous tornado report from 1 SSW Hiwannee. Several damage reports confirmed by Wayne Co. MS EMA. 1 home destroyed, 1 mobile home damaged, 1 camper/RV damaged. Crews were also assessing damage along U.S. 84 and also near Strengthford-Cooley Rd. west
Dec 27, 3:35 PM CSTTORNADO1 Ssw Hiwannee, MSSeveral damage reports confirmed by Wayne Co. MS EMA. 1 home destroyed, 1 mobile home damaged, 1 camper/RV damaged. Crews were also assessing damage along U.S. 84 and also near Strengthford-Cooley Rd. west of the Whistler MS community. Damage point on this LSR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2024-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2024-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
1.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

207 
WFUS54 KMOB 272101
TORMOB
MSC153-272145-
/O.NEW.KMOB.TO.W.0020.241227T2101Z-241227T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Mobile AL
301 PM CST Fri Dec 27 2024

The National Weather Service in Mobile has issued a

* Tornado Warning for...
  Northern Wayne County in southeastern Mississippi...

* Until 345 PM CST.

* At 300 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Mill Creek, or 12 miles east of Laurel, moving
  northeast at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3177 8894 3183 8882 3186 8861 3169 8849
      3160 8894
TIME...MOT...LOC 2100Z 240DEG 22KT 3166 8896 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MM
4 follow-up statements
633 
WWUS54 KMOB 272111
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
311 PM CST Fri Dec 27 2024

MSC153-272145-
/O.CON.KMOB.TO.W.0020.000000T0000Z-241227T2145Z/
Wayne MS-
311 PM CST Fri Dec 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR NORTHERN
WAYNE COUNTY...

At 310 PM CST, a severe thunderstorm capable of producing a tornado
was located near Mill Creek, or 14 miles west of Waynesboro, moving
northeast at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3163 8893 3166 8894 3174 8894 3183 8882
      3186 8861 3173 8852
TIME...MOT...LOC 2110Z 240DEG 22KT 3169 8890 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

MM
497 
WWUS54 KMOB 272115
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
315 PM CST Fri Dec 27 2024

MSC153-272145-
/O.CON.KMOB.TO.W.0020.000000T0000Z-241227T2145Z/
Wayne MS-
315 PM CST Fri Dec 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR NORTHERN
WAYNE COUNTY...

At 315 PM CST, a confirmed tornado was located 6 miles east of Mill
Creek, or 12 miles west of Waynesboro, moving northeast at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3165 8887 3168 8890 3173 8891 3183 8882
      3186 8861 3173 8852
TIME...MOT...LOC 2115Z 239DEG 26KT 3171 8885 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

MM
188 
WWUS54 KMOB 272123
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
323 PM CST Fri Dec 27 2024

MSC153-272145-
/O.CON.KMOB.TO.W.0020.000000T0000Z-241227T2145Z/
Wayne MS-
323 PM CST Fri Dec 27 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CST FOR NORTHERN
WAYNE COUNTY...

At 323 PM CST, a confirmed tornado was located 9 miles northwest of
Waynesboro, moving northeast at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northern Wayne County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3169 8884 3174 8888 3183 8879 3186 8861
      3177 8855
TIME...MOT...LOC 2123Z 231DEG 26KT 3174 8880 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

MM
630 
WWUS54 KMOB 272145
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
345 PM CST Fri Dec 27 2024

MSC153-272154-
/O.EXP.KMOB.TO.W.0020.000000T0000Z-241227T2145Z/
Wayne MS-
345 PM CST Fri Dec 27 2024

...THE TORNADO WARNING FOR NORTHERN WAYNE COUNTY WILL EXPIRE AT 345
PM CST...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3169 8884 3174 8888 3183 8879 3186 8861
      3177 8855
TIME...MOT...LOC 2144Z 240DEG 22KT 3180 8867 

$$

MM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this tornado warning went out at Dec 27, 11:45 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Dec 27, 11:45 AM CST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1145 AM CST Fri Dec 27 2024

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 1145 AM CST Fri Dec 27 2024

IFR visibility and ceilings persist through the day today and
tonight as scattered to locally numerous showers and thunderstorms
affect the area. Most the area will likely see a break in coverage
of showers and storms overnight tonight, but patchy fog may impact
a good portion of the area reducing visibility to IFR flight
category while the immediate coast deals with sea fog issues
reducing ceiling and visibility down below LIFR to VLIFR flight
category. Winds will remain out of the southeast to south at
around 5 to 10 knots over the interior and 10 to 15 knots nearer
the coast with gusts periodically to 20 knots through Saturday.
MM/25

&&

.NEAR TERM...
(Now through Saturday)
Issued at 1145 AM CST Fri Dec 27 2024

An active weather pattern is anticipated through the period. An
upper trof over the central states takes on a negative tilt while
lifting off towards the Great Lakes region through tonight. Another
upper trof quick on the heels of the first trof evolves over the
southern/central Plains late tonight into Saturday morning then
takes on a slight negative tilt while progressing into the
southeastern states Saturday night. A warm front currently extends
from central Mississippi down into the Alabama and western Florida
panhandle coastal waters and is expected to lift northward through
the forecast area today. MLCAPE values increase to around 1000 J/kg
over southeast Mississippi this afternoon, tapering to lower values
further to the east due to less favorable low level lapse rates. For
tonight, MLCAPE values of 500-1000 J/kg are expected over the
western portions of the area and could spread eastward overnight,
but this depends on how much improvement there is in the low level
lapse rates. A 25-40 knot 850 mb jet this afternoon diminishes to 20-
25 knots tonight, resulting in 0-3 km helicity values of 200-300
m2/s2 today dropping off to 100-150 m2/s2. As the first upper trof
brushes past the forecast region along with a series of shortwaves,
this appears to favor two rounds of showers and storms, although
there is uncertainty with just how much forcing will be available
and as a result just how much convection develops. That said, am
anticipating a first round of storms to develop to the west and
advance mainly across the western and central portions of the area
through the day into the early evening hours. A second round of
showers and storms is then anticipated to advance across much of the
area from late afternoon into the late night hours. Given the
environment, there is the potential for some strong to severe
storms, tempered by uncertainty with the strength of the forcing and
also by how quickly low level lapse rates can improve over the
central and eastern portions of the area. The Storm Prediction
Center currently has a Marginal Risk of severe storms for the entire
area.

A surface low is expected to develop over the southern Plains by
Saturday morning then advance to the Mississippi/Ohio River
confluence by early Saturday evening before lifting into the
interior eastern states Saturday night. The surface low is expected
to bring a cold front into the western portion of the forecast area
by late Saturday night. As an upper trof advances into the region
along with a series of shortwaves and the approach of the cold
front, convection is expected to develop across the area by Saturday
afternoon, with a broken squall line progressing across the area
starting as early as late Saturday afternoon and continuing into
early Sunday morning. An 850 mb jet increases to 25-40 knots
Saturday afternoon then to 30-50 knots Saturday evening before
diminishing somewhat during the late night hours, providing for
plenty of favorable shear. MLCAPE values increase to 1000-1500 J/kg
over the western half of the area by Saturday afternoon (with lower
values further east), then are expected to spread into much of the
remaining eastern portion overnight. The best deep layer
forcing/instability/shear will be over southeast Mississippi and
interior southwest Alabama where the Storm Prediction Center has an
Enhanced Risk of severe storms. A Slight Risk of severe storms
exists for much of the remainder of the area except for the far
eastern and coastal areas where less favorable instability is
anticipated. Along with the potential for severe weather through the
period, the southerly flow of warm and moist air over cool near
shore waters will likely lead to sea fog forming especially over
Mobile Bay and the Mississippi Sound this afternoon, with fog
spreading inland tonight. Confidence in visibilities dropping to 1
nm or less over the marine portion was not quite high enough to
issue a Dense Fog Advisory at this point so will defer to the next
shift. It's possible that a Dense Fog Advisory could also become
necessary for much of the land portion of the area tonight. A High
Risk of rip currents is expected through Saturday night. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      62  74  61  72  48  69  56  73 /  50  80  90  10   0   0  10  10
Pensacola   64  73  63  72  51  69  60  73 /  60  70  90  30   0   0  10  10
Destin      64  74  66  73  54  71  62  74 /  50  60  90  50   0   0  10  10
Evergreen   59  74  60  72  45  71  51  72 /  60  70  90  30   0   0  10  10
Waynesboro  61  73  57  70  44  70  53  69 /  40  80  90  10   0   0  10   0
Camden      59  72  59  69  44  69  52  69 /  70  80  90  20   0   0  10  10
Crestview   60  76  61  75  46  72  52  76 /  50  60  90  40   0   0  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.

FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Dec 27, 9:24 AM CST, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
924 AM CST Fri Dec 27 2024

MSZ078-271615-
Stone MS-
924 AM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT STONE COUNTY THROUGH 1015 AM
CST...

At 923 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Poplarville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wiggins, Perkinston, and McHenry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8934 3091 8903 3068 8889 3068 8924
      3065 8924 3065 8934
TIME...MOT...LOC 1523Z 244DEG 22KT 3070 8940

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Dec 27, 10:02 AM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Mobile AL
1002 AM CST Fri Dec 27 2024

MSZ075-076-078-079-271645-
Stone MS-Perry MS-Greene MS-George MS-
1002 AM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GEORGE...SOUTHERN
PERRY...SOUTHWESTERN GREENE AND NORTHEASTERN STONE COUNTIES THROUGH
1045 AM CST...

At 1002 AM CST, Doppler radar was tracking a strong thunderstorm over
Wiggins, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McLain, Lucedale, and Wiggins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8914 3099 8914 3126 8875 3093 8850
      3082 8914 3091 8918
TIME...MOT...LOC 1602Z 245DEG 35KT 3087 8917

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Dec 27, 11:34 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
1134 AM CST Fri Dec 27 2024

ALZ052-261-MSZ079-271815-
Washington AL-Mobile Inland AL-George MS-
1134 AM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOBILE...SOUTHWESTERN
WASHINGTON AND NORTHEASTERN GEORGE COUNTIES THROUGH 1215 PM CST...

At 1134 AM CST, Doppler radar was tracking a strong thunderstorm 5
miles north of Wilmer, or 11 miles east of Lucedale, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Movico, Citronelle, Gulfcrest, Mount Vernon, and Deer Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3094 8848 3100 8845 3100 8842 3105 8843
      3127 8833 3108 8797 3107 8796 3106 8794
      3105 8794 3103 8796 3085 8839
TIME...MOT...LOC 1734Z 223DEG 24KT 3090 8839

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Local storm report, Dec 27, 2:49 PM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
249 PM CST Fri Dec 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Tornado          1 S Dees                30.55N 88.34W
12/27/2024                   Mobile             AL   Public

            Tree debris strewn across Grand Bay/Wilmer
            Road. Public report received via X.

&&

10
Special weather statement, Dec 27, 2:59 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
259 PM CST Fri Dec 27 2024

MSZ067-272145-
Wayne MS-
259 PM CST Fri Dec 27 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAYNE COUNTY THROUGH 345
PM CST...

At 259 PM CST, Doppler radar was tracking a strong thunderstorm over
Mill Creek, or 12 miles east of Laurel, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3177 8894 3183 8882 3186 8861 3169 8849
      3157 8894
TIME...MOT...LOC 2059Z 240DEG 23KT 3166 8895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 27, 9:24 AM CSTSpecial Weather StatementMOBStone51 min
Dec 27, 10:02 AM CSTSpecial Weather StatementMOBPerry43 min
Dec 27, 12:24 PM CSTTornado WarningMOBGeorge24 min
Dec 27, 2:59 PM CSTSpecial Weather StatementMOBWayne46 min
Dec 27, 3:42 PM CSTTornado WarningMOBWayne48 min
Dec 27, 4:11 PM CSTTornado WarningMOBPerry, Stone21 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.